Florida, 2022Tornado and Flood in Florida, August 8, 2022
August 8, 2022 · NWS TBW · 6 events in 3 counties and zones
Afternoon thunderstorms produce a brief tornado near Charlotte Park in Charlotte County, damaging lightning strikes in Pinellas and Lee counties, severe hail near Kenneth City in Pinellas County and localized street flooding in St. Petersburg in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produce a brief tornado near Charlotte Park in Charlotte County, damaging lightning strikes in Pinellas and Lee counties, severe hail near Kenneth City in Pinellas County and localized street flooding in St. Petersburg in Pinellas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 8, 1:45 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 8, 1:45 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Mon Aug 8 2022
.DISCUSSION...
Issued at 245 PM EDT Mon Aug 8 2022
Surface high pressure ridge axis will remain north of Florida
through midweek then gets pushed south into the area Thursday and
then into the Florida Straits by the weekend as an upper level
trough and associated cold front move through the southeast states.
Thus the east to southeast low level flow will continue through
Wednesday then become rather light Thursday and Friday, and then
north to northwest this weekend.
For the rest of today we'll see scattered to numerous showers and
thunderstorms develop and move west northwest toward the west coast
and eventually out into the gulf this evening. The highest coverage
will be over the west coast counties late this afternoon and early
evening. Skies will then become partly cloudy overnight.
For Tuesday we'll see a similar scenario to today with partly to
mostly sunny skies in the morning followed by scattered to numerous
afternoon and evening convection.
Tuesday night into Wednesday the dry Saharan Air Layer (SAL) will
move in from the southeast with precipitable water values forecast
to fall below 1.5 inches. This will limit the convective coverage
with rain chances 30 percent or less, with the highest chances along
the west coast late in the day.
For Thursday a rather light and variable flow will be in place as
the ridge axis shifts south across the area with the dry SAL holding
on for much of the day. Should see the sea breezes develop and move
well inland thanks to the rather light flow and this along with the
limited moisture could pop a few showers and thunderstorms, but
over, precipitable water between 1.5 and 1.7 inches, will lead to
all chances will remain 30 percent or less.
On Friday the weakening frontal boundary will move into north
Florida suppressing/splitting the ridge axis and thus allowing winds
to become more northwesterly. Deep moisture in the vicinity of the
boundary will drift south into the northern half of the area, but
with the flow being northwesterly the highest rain chances will be
over the northern Nature Coast and interior.
On Saturday the low level northwest flow will continue and with
plenty of moisture in place we'll see scattered to numerous showers
and thunderstorms develop with the best chances across the Nature
Coast and interior. However, with the flow being northwesterly and
the frontal boundary stalled out to the north we could see
convection at almost anytime across the Nature Coast, while further
south it will be mainly during the afternoon and evening hours.
Early next week the upper level trough will remain over the eastern
U.S. with abundant moisture across the area leading to scattered to
numerous convection. However with the flow remaining west to
northwest convection could occur at almost anytime, but the highest
chances each day will start near the coast in the morning and then
shift inland each afternoon and evening
Main hazards from the thunderstorms through the forecast period will
continue to be strong gusty winds, frequent lightning, and locally
heavy rainfall that could cause flooding of low lying and poor
drainage areas.
&&
.AVIATION...
(18Z TAFS)
Issued at 245 PM EDT Mon Aug 8 2022
Scattered to numerous showers and thunderstorms will develop at
the TAF sites this afternoon and evening which could cause some
MVFR/local IFR conditions. Convection will move west out into the
gulf during the evening with VFR conditions expected later this
evening into Tuesday morning. Will need to monitor trends tonight
as we may see some areas of low IFR ceilings develop toward
morning continuing into the mid-morning hours Tuesday. East to
southeast winds will continue at 6 to 10 knots, except shift to
onshore at TPA, PIE, and SRQ this afternoon. Light east to
southeast winds then return to all sites this evening. Winds in
the vicinity of convection could be strong with gusts up to 35
knots possible.
&&
.MARINE...
Issued at 245 PM EDT Mon Aug 8 2022
High pressure ridge axis remains north of the area through midweek
producing moderate east to southeast wind flow over coastal waters
with occasional nocturnal surges for increased seas at times.
Scattered to numerous showers and thunderstorms are expected with
gusty outflow winds and dangerous lightning, along with locally
higher winds and seas. High pressure sinks southward into the region
later in the week with lower winds and seas expected, but scattered
to numerous showers and thunderstorms will continue.
&&
.FIRE WEATHER...
Issued at 245 PM EDT Mon Aug 8 2022
No fire weather hazards are expected through the week as minimum
relative humidity values will remain above critical levels and winds
will remain less than 15 mph outside of any convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 95 80 95 / 60 60 50 30
FMY 76 95 77 95 / 40 60 30 20
GIF 76 96 77 97 / 40 50 20 30
SRQ 75 93 76 92 / 60 60 50 30
BKV 73 95 73 95 / 40 50 40 30
SPG 78 93 79 92 / 60 60 50 30
&&
Sea Breeze Thunderstorm Regime For Monday: 3
Sea Breeze Thunderstorm Regime For Tuesday: 7
For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
Close
In the hours before
Special weather statement, Aug 8, 3:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
403 PM EDT Mon Aug 8 2022
FLZ139-142-148-239-242-082045-
Coastal Citrus FL-Coastal Hernando FL-Inland Citrus FL-
Coastal Levy FL-Inland Levy FL-
403 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of Citrus and Levy
Counties through 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowlers Bluff to 7 miles west of Williston
Highlands to near Rainbow Lakes Estates. Movement was west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Inverness, Chiefland, Bronson, Homosassa Springs, Beverly Hills,
Williston Highlands, East Bronson, Crystal River Airport, Fowlers
Bluff, Black Diamond, Homosassa, Inverness Highlands South, Inverness
Highlands North, Manattee Road, Andrews, Hernando, Sugarmill Woods,
Inglis, Otter Creek and Lecanto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2932 8314 2932 8312 2935 8306 2937 8307
2945 8301 2951 8289 2948 8260 2922 8248
2921 8254 2904 8254 2905 8247 2902 8241
2872 8230 2868 8266 2879 8276 2892 8277
2910 8289 2908 8303 2918 8312 2930 8316
TIME...MOT...LOC 2003Z 088DEG 10KT 2934 8295 2931 8266 2912 8254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TBWLocal storm report, Aug 8, 3:08 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 NE LEBANON 29.20N 82.59W
08/08/2022 E0.70 INCH LEVY FL EMERGENCY MNGR
DIME SIZED REPORTED IN GOETHE STATE FOREST.
&&
RGSpecial weather statement, Aug 8, 3:13 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
413 PM EDT Mon Aug 8 2022
FLZ050-149-151-249-251-082100-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
413 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of south central Pasco,
north central Pinellas and northwestern Hillsborough Counties through
500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Land O Lakes, or near Lutz, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tampa, Lutz, Land O Lakes, Citrus Park, Greater Carrollwood, Lake
Magdalene, Keystone, Greater Northdale, Wesley Chapel South,
University, East Lake, Safety Harbor, Oldsmar, Trinity, Westchase,
Wesley Chapel, Gowers Corner, Odessa, Jay B Starkey Wilderness Park
and Lake Fern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2825 8229 2808 8243 2799 8269 2826 8265
2839 8242
TIME...MOT...LOC 2013Z 118DEG 11KT 2820 8244
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TBWEvent by event
2 lightning, 1 tornado, 1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Lee
- When
- August 8, 3:16 PM EST
- Where
- Lee County, 0.93 mi SE of Whiskey Creek
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 26.570, -81.890
Broadcast media relayed report of lightning strike to a house causing fire damaging the roof. No injuries reported.
Tornado, Charlotte
- When
- August 8, 4:00 PM EST to 4:01 PM EST
- Where
- Charlotte County, 1.51 mi NNE of Acline to 1.5 mi NNE of Acline
- Rating
- EFU
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 26.900, -82.010
Broadcast media relayed video of weak landspout tornado briefly touching down near Interstate 75 and Jones Loop Road interchange near Charlotte Park.
Hail, Pinellas
- When
- August 8, 4:10 PM EST
- Where
- Pinellas County, 0.69 mi S of Kenneth City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.800, -82.710
Trained spotter reported quarter size hail near Kenneth City.
Flood, Pinellas
- When
- August 8, 4:29 PM EST
- Where
- Pinellas County, 0.67 mi ESE of Kenneth City to 0.6 mi ESE of Kenneth City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 27.807, -82.700
Broadcast media relayed video of street flooding along 38th Avenue North in St. Petersburg.
Thunderstorm Wind, Charlotte
- When
- August 8, 4:34 PM EST
- Where
- Charlotte County, 2.07 mi N of Rotunda West
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 26.900, -82.270
Broadcast media relayed picture of large tree snapped near Rotonda area of Charlotte County.
Lightning, Pinellas
- When
- August 8, 5:14 PM EST
- Where
- Pinellas County, 2.44 mi E of Tarpon Springs Comps Site
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 28.160, -82.720
EM reports structural fire from lightning strike near Holiday. No injuries reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
- Damaging Winds in Oklahoma, August 8, 2022$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043498, 1043500, 1043497, 1043496, 1043509, 1043499.